Serotonin syndrome is an increasingly common adverse drug reaction, which can be life-threatening.
Serotonin syndrome occurs when the chemical Serotonin has accumulated within your system, causing unnaturally high levels. Too much for your body to handle.
Serotonin syndrome can be triggered by any medication which affects the levels of Serotonin within our system, either by inhibition of serotonin uptake, decreased serotonin metabolism, increased serotonin synthesis, increased serotonin release and/or activation of serotonergic receptors.
These medications can include (but are not limited to);
- Antidepressants (SSRIs, SNRIs, TCAs, MAOIs)
- Anti-migraine medications (Triptans)
- Illegal drugs (cocaine, LSD, ecstasy)
- Herbal supplements (St Johns Wort)
- Dietary supplements (L-Tryptophan)
- Weight loss drugs (Phentermine)
- Antihistamines (Chlorpheniramine)
*** NOTE ***
Over 85% of general practitioners are unaware of Serotonin Syndrome. So, as individuals we need to be vigilant and take responsibility for our own health management.
Serotonin Syndrome Symptoms
Serotonin syndrome is characterised by a constellation of symptoms that may include:
- Mental status changes
- Myoclonus (spasmodic jerky muscle contractions)
- Hyperreflexia (overactive or over-responsive reflexes)
- Tremor (involuntary movements or twitching)
- Lack of coordination
Symptoms of SEVERE Serotonin Syndrome can include:
- Fever – high temperature
- Fits – seizures
- Arrhythmia – irregular heartbeat
- Loss of consciousness
*** WARNING ***
SEEK MEDICAL ATTENTION IF YOU EXPERIENCE ANY OR ALL OF THESE SYMPTOMS. SEROTONIN SYNDROME CAN BE FATAL, SO IT’S BETTER TO BE SAFE, THAN SORRY.
How To Avoid Serotonin Syndrome?
- Avoid taking more than one (or any) antidepressants, especially SSRI’s.
- Avoid mixing classes of antidepressants, for example; An SSRI with a Tricyclic (TCA).
- Avoid mixing illegal drugs (such as; cocaine, which affects serotonin levels) with antidepressants (such as; SSRI’s).
- Avoid using St John’s Wort or other supplements which increase Serotonin (such as; L-tryptophan supplements).
- Always speak to your doctor or health provider the moment you have any concerns.
IMAGE CREDIT: Photo by Alexander Krivitskiy